Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 51, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Aug 27, 2003, 2:51 PM CDT for Madison County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 2:51 PM CDT (19:51 UTC)
- Expired
- Aug 27, 2003, 5:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 35 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2226 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KHUN 271954 FFWHUN ALC089-272245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 251 PM CDT WED AUG 27 2003 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... MADISON COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 545 PM CDT * AT 251 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL WAS OCCURRING 4 MILES WEST OF MERIDIANVILLE...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED INCLUDE... HAZEL GREEN...MERIDIANVILLE...MOORES MILL AND NEW MARKET AT 245 PM EMERGENCY MANAGEMENT OFFICIALS REPORTED WATER COVERING SEVERAL ROADS IN THE TONEY AREA. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE THROUGH LATE AFTERNOON. LAT...LON 3489 8678 3476 8662 3559 8536 3591 8575 $$ 21
1 follow-up statement
000 WGUS74 KHUN 272146 FFSHUN ALC089-272215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 444 PM CDT WED AUG 27 2003 THE FLASH FLOOD WARNING FOR MADISON COUNTY HAS BEEN CANCELED.. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS THREAT OF FLOODING IS ENDING...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELED. LAT...LON 3469 8672 3471 8647 3492 8641 3493 8665 $$ 21
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 11:00 AM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 27, 11:00 AM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1100 AM CDT WED AUG 27 2003 .UPDATE... PATCHY A.M. FOG HAS GIVEN WAY TO PLENTY OF HAZE ACROSS THE HUN CWA. CU FIELD FILLING IN NICELY WITH THE LATE MORNING SUN...AND EXPECT THAT TO CONTINUE THRU THE AFTN HOURS. PREVIOUS UPDATE TOOK OUT THE MORNING WORDING AND MAINTAINS ISOLD SHRA/TSRA WITH A 20 POP. MORNING SHORTWAVE-INDUCED CONVECTION HAS BEEN INFLUENCED BY THE HUN FORCE FIELD...APPROPRIATELY WEAKENING AND DYING OFF OR MOVING ACROSS THE BORDER INTO TN. WITH SHORTWAVE IMPACT ONLY MINIMAL AT THIS POINT...SEE NO REASON TO RAISE POPS BEYOND THE 20 RIGHT NOW. ONLY FLY IN THE OINTMENT IS TEMPS. THINGS ALREADY PLENTY MUGGY...WITH TEMPS IN THE UPPER 80S AND DEWPTS IN THE MID 70S (UGH). THINK THE CU FIELD WILL LIMIT TEMPS A BIT...BUT CERTAINLY NOT ENOUGH TO JUSTIFY KEEPING MAXES NEAR 90. WILL UPDATE EVERYWHERE TO INCREASE MAX TEMPS AT LEAST INTO THE LOWER 90S...AND MAYBE MORE THAN THAT...BUT OTHERWISE WILL LEAVE FORECAST ALONE FOR NOW. .SUMMARY... UPDATE TO ZONES AND GRIDS FORTHCOMING...TO BUMP UP MAX TEMPS FIRST PD. .HUN...NONE. BCC/27
Hazardous weather outlook, Aug 27, 1:30 PM CDT, 1 hour 21 minutes before
ALZ001>010-016-281000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 130 PM CDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING ACROSS NORTH ALABAMA THIS AFTERNOON. DUE TO WEAK WINDS THROUGHOUT THE ATMOSPHERE...ANY THUNDERSTORMS THAT FORM WILL BE SLOW MOVERS. WHILE PROLONGED PERIODS OF HEAVY RAIN ARE POSSIBLE...WIDESPREAD FLASH FLOODING IS NOT EXPECTED. FREQUENT CLOUD TO GROUND LIGHTNING...ALONG WITH WIND GUSTS TO 35 MPH AND SMALL HAIL...ARE ALSO POTENTIAL THREATS FROM THUNDERSTORMS THIS AFTERNOON. HOWEVER...IT SHOULD BE NOTED THAT MANY AREAS WILL RECEIVE NO RAINFALL AT ALL. AREAS THAT DO NOT EXPERIENCE RAIN WILL SEE ANOTHER PARTLY SUNNY AND HOT AFTERNOON. TEMPERATURES REACHING INTO THE LOWER 90S... COUPLED WITH TYPICAL SUMMERTIME HUMIDITY...WILL PUSH HEAT INDICES TO NEAR 100 DEGREES. ANYONE PARTICIPATING IN OUTDOOR ACTIVITIES THIS AFTERNOON SHOULD REMEMBER TO TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A RETURN OF LOW-LEVEL MOISTURE IS EXPECTED OVER NORTHERN ALABAMA FOR THE LATER HALF OF THE WEEK. INCREASED ATMOSPHERIC INSTABILITY DUE TO DAYTIME HEATING...WILL CAUSE ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP. THE MID AFTERNOON TO EARLY EVENING HOURS IS THE MOST LIKELY TIME FOR THUNDERSTORM FORMATION. RAIN CHANCES WILL INCREASE OVER THE LABOR DAY WEEKEND...AS A COLD FRONT APPROACHES THE REGION FROM THE MIDWEST. A TROPICAL SYSTEM OVER THE WESTERN CARIBBEAN WILL BE MOVING NORTHWEST THROUGH THE WEEKEND. IF THIS SYSTEM WAS TO DEVELOP...THIS COULD INCREASE THE CHANCES OF RAIN ACROSS THE SOUTHEASTERN STATES. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED. BCC
In the hours before
Special weather statement, Aug 27, 1:13 PM CDT, 1 hour 38 minutes before
ALZ001-002-271915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 113 PM CDT WED AUG 27 2003 ...SIGNIFICANT WEATHER ALERT FOR THUNDERSTORMS CONTAINING HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING... AS OF 1 PM...A LINE OF THUNDERSTORMS EXTENDED FROM NEAR CHEROKEE... TO NEAR KILLEN...TO NEAR LEXINGTON. THESE STORMS WERE MOVING EASTWARD AT AROUND 10 MPH...AND WERE MOVING OVER AREAS THAT HAVE ALREADY RECEIVED RAINFALL EARLIER THIS AFTERNOON...ESPECIALLY IN EASTERN COLBERT COUNTY. LOCATIONS SUCH AS TUSCUMBIA...MUSCLE SHOALS...AND LEIGHTON...MAY RECEIVE UP TO AN INCH AND A HALF OF RAINFALL OVER A VERY SHORT TIME. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR RAPIDLY FILLING DRAINAGE DITCHES AND CREEKS. IN ADDITION...THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD MOVE INSIDE IMMEDIATELY AND WAIT FOR THE STORM TO PASS. OTHERWISE...STAY AWAY FROM ELECTRONIC DEVICES AND TELEPHONES...UNTIL THE LIGHTNING SUBSIDES. 27
Special weather statement, Aug 27, 2:06 PM CDT, 45 minutes before
ALZ001-002-004-005-272000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 206 PM CDT WED AUG 27 2003 ...SIGNIFICANT WEATHER ALERT FOR THUNDERSTORMS CONTAINING HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING... AS OF 2 PM...A LINE OF THUNDERSTORMS EXTENDED FROM NEAR RUSSELLVILLE...TO NEAR ELKMONT. THESE STORMS WERE MOVING EASTWARD AT AROUND 10 MPH...AND WERE MOVING OVER AREAS THAT HAVE ALREADY RECEIVED RAINFALL EARLIER THIS AFTERNOON...ESPECIALLY IN EASTERN COLBERT COUNTY....EASTERN LAUDERDALE COUNTIES...AND WESTERN LIMESTONE COUNTY. LOCATIONS SUCH AS...ELKMONT...MOUNT ROZELL...AND ROGERSVILLE MAY RECEIVE UP TO AN INCH AND A HALF OF RAINFALL OVER A VERY SHORT TIME. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR RAPIDLY FILLING DRAINAGE DITCHES AND CREEKS. IN ADDITION...THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD MOVE INSIDE IMMEDIATELY AND WAIT FOR THE STORM TO PASS. OTHERWISE...STAY AWAY FROM ELECTRONIC DEVICES AND TELEPHONES...UNTIL THE LIGHTNING SUBSIDES. KTW
Special weather statement, Aug 27, 2:19 PM CDT, 32 minutes before
ALZ006-009-272100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 219 PM CDT WED AUG 27 2003 ...SIGNIFICANT WEATHER ALERT FOR THUNDERSTORMS CONTAINING FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS... AS OF 2:15 PM...A LINE OF THUNDERSTORMS EXTENDED FROM JUST NORTHEAST OF HUNTSVILLE TO NEW MARKET. THESE STORMS WERE MOVING EASTWARD AT AROUND 10 MPH. LOCATIONS SUCH AS...CHASE... MERIDIANVILLE...AND NEW MARKET WILL BE AFFECTED THROUGH 3 PM. THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...AND GUSTY WINDS OF BETWEEN 35 AND 40 MPH. THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD MOVE INSIDE IMMEDIATELY AND WAIT FOR THE STORM TO PASS. OTHERWISE...STAY AWAY FROM ELECTRONIC DEVICES AND TELEPHONES...UNTIL THE LIGHTNING SUBSIDES. KTW
Special weather statement, Aug 27, 2:51 PM CDT, 0 minutes before
ALZ003-004-272100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 251 PM CDT WED AUG 27 2003 ...SIGNIFICANT WEATHER ALERT FOR THUNDERSTORMS CONTAINING FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS... AS OF 2:40 PM...STRONG THUNDERSTORMS EXTEND FROM RUSSELLVILLE IN FRANKLIN COUNTY TO JUST NORTH OF RED BAY IN FRANKLIN COUNTY. THESE STORMS WERE MOVING EASTWARD AT AROUND 10 MPH. LOCATIONS SUCH AS... RUSSELLVILLE...BELGREEN...AND FRANKFORT WILL BE AFFECTED THROUGH 4 PM. THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING... AND HOURLY RAINFALL AMOUNT BETWEEN 1.5 AND 2 INCHES. THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD MOVE INSIDE IMMEDIATELY AND WAIT FOR THE STORM TO PASS. OTHERWISE...STAY AWAY FROM ELECTRONIC DEVICES AND TELEPHONES...UNTIL THE LIGHTNING SUBSIDES. KTW
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 1:40 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 35 min |
| Aug 27, 1:45 PM CDT | Severe Thunderstorm Warning | HUN | Limestone | 30 min |
| Aug 27, 2:39 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 21 min |
| Aug 27, 2:44 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 31 min |
| Aug 27, 3:03 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 27 min |
| Aug 27, 4:27 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 33 min |
| Aug 27, 4:34 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 26 min |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.